Flood, Lancaster
- When
- June 20, 8:05 PM EST to June 21, 2:00 PM EST
- Where
- Lancaster forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy rain started minor flooding across Lancaster county during the early afternoon of Friday June 21st. By mid evening, significant flooding began.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain started minor flooding across Lancaster county during the early afternoon of Friday June 21st. By mid evening, significant flooding began. Over a dozen roads were closed across the county, including Farmersville Road, Route 772, Cider Mill Road, Log Cabin Road and Route 322 in West Earl Township. Significant stream flooding was also noted, the most severe along the Conestoga River and it's tributaries in Earl, East Earl, West Earl, Strasburg, Manheim, Lampeter, Warwick and Lancaster townships. Calls for 4 water rescues were dispatched across the county. One fatality occurred when a motorist drove his car across a flooded bridge, and was swept away into the Conestoga River about 3 miles south of Ephrata.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 7:52 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FIRST LINE NATIONAL WEATHER SERVICE STATE COLLEGE PA 852 PM EDT FRI JUN 20 2003 DRY SLOT HAS FORTUNATELY MOVED INTO SOUTH CENTRAL AND SOUTHEAST PA THIS EVENING...TAPERING EARLY MODERATE TO HEAVY RAINFALL TO SCT SHRA ACTIVITY. DAMAGE HAS ALREADY BEEN DONE WITH FALLEN RAINFALL AS CREEKS/STREAMS IN SEVERAL SOUTHEAST PA COUNTIES APPROACHING BANKFUL. MT JOY IN LANCASTER COUNTY WITHIN ONE HALF FOOT OF BANKFULL BUT WITH RAIN EXITING THE RATE OF RISE HAS SLOWED SIGNIFICANTLY. NUMEROUS FLSCTP STATEMENTS HAVE BEEN ISSUED TO ADVISE ON RESULTANT MINOR FLOODING WITH SO FAR NO MAJOR PROBLEMS OR REPORTS OF FLOODING/DAMAGE. TALKED WITH COUNTY 911 OFFICIALS AND 1 ROAD IN MT JOY TOWNSHIP HAS BEEN CLOSED DUE TO THE RUNOFF...BUT OTHERWISE NO PROBLEMS. WL CONTINUE TO MONITOR GAGES AND BE READY TO ISSUE FLW (IF NECESSARY) THIS EVENING. HIGHER PRIORITY ITEMS AT THIS HOUR ARE PERSISTENT MDT TO HEAVY RAINFALL FROM THE MIDDLE SUSQ. NORTHWESTWARD THROUGH THE ENDLESS MOUNTAINS INTO NORTH CENTRAL PA AS PIVOTING ACTION OF UPPER LOW SHOULD PREVENT DRY SLOT FROM REACHING THAT AREA FOR MOST OF TONIGHT...IF AT ALL. AND LASTLY...QUASI-STATIONARY CLUSTER OF SHOWERS AND THUNDERSTORMS OVER BEDFORD...SOMERSET AND CAMBRIA COUNTIES HAVE JUST PROMPTED OUR ISSUANCE OF ANOTHER FLSCTP. PBZ HAD DEEPER CONVECTION OVER ALLEGHENY COUNTY THIS EVENING THAT PRODUCED SIGNIFICANT FLOODING AND MUDSLIDE PROBLEMS. INTENSITY OF RAINFALL OVER BEDFORD/SOMERSET CLUSTER APPEARS TO BE LESS THAN WHAT OCCURRED FURTHER WEST...BUT LINE SHOWS NO SIGNS OF MOVEMENT OR WEAKENING. ALL DETAILS OF GOING FORECAST IN GOOD SHAPE...BOTH GRID AND TEXT WISE. PERISHABLE EVENING WORDING IN ZONES WL NEED TO BE UPDATED BY LATE EVENING...BUT GRAPHICAL FORECASTS CAN RIDE FOR THE OVERNIGHT HOURS. DEVOIR PREVIOUS DISCUSSION: -------------------- UPR LOW CONTS TO SPIN NEARLY OVHD WITH RAIN OF MDT INTENSITY FALLING OV THE SERN THIRD OF THE CWA. THIS IS (AS POINTED OUT BY NEIGHBOR TO THE NW) FARTHER TO THE EAST AND SLIGHTLY TO THE NORTH OF CURR MDL PROGS. THIS TREND MAY CONTINUE...AND RESULT IN LESS RAFL FOR WRN AND SRN AREAS AFTER THIS INITIAL PD. THE RAIN WILL MOST LIKELY FOCUS IN OUR ERN AND NERN COS OVNGHT AND INTO EARLY SAT. THUS GOING FLOOD WATCH IS GOOD IN TIME...BUT WE WILL REFINE THE COVERAGE WITH THIS PKG (DROPPING SWRN COS). EXPECT A LITTLE LESS PRECIP IN WRN COS OVERALL...AND SOMEWHAT LESS IN THE SOUTH AS UPR LOW SLIDES EWRD...AND BEST FORCING/LLVL ERLY FLOW REMAINS FARTHER NORTH. NOT MUCH CHC THUNDER WITH THIS STUFF...BUT WL MENTION IN PASSING FOR ERN AREAS. THINGS LOOK TO LINGER IN THE EAST THRU LATE SUNDAY/SUN AFTN WHEN THEY TAPER OFF. BUT THE HEAVIEST OF THE RAFL SHUD BE GONE SAT AFT 5 PM. MONDAY AND MOST OF TUES LOOKING NICER...WITH WARM-UP IN STORE FOR TUES. MAY SEE SOME WM FNTL PRECIP TUES AFTN...BUT WL HOLD WITH CONTINUITY FOR NOW AND LEAVE FCST DRY. REST OF XTNDD: WL CONTINUE TREND TOWARD A WETTER/MORE SHOWERY AND WARMER (HOT??) FCST FOR THE LATTER PT OF NEXT WEEK. IT WL START TO FEEL LIKE SUMMER IN THE NEXT WEEK. HAZY...HUMID...MUGGY...STICKY. YOU CAN PICK THE ADJECTIVES OR EXPLICATIVES DEPENDING ON YOUR POINT OF VIEW. BUT...THE ALMOST DAILY CHC OF SHOWERS SEEMS TO WANT TO STICK AROUND...TOO. WL KEEP THEM DOWN TO SLGT CHCS EXCEPT FOR THUR NITE/FRI...AS MREF DATA SUGGS BETTER/HIER CHCS LATER IN THE WEEK. .CTP... PA...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES PAZ006... PAZ011>012...PAZ018>019...PAZ026>028...PAZ035>037...PAZ041>042... PAZ045>046...PAZ049>053...PAZ056>059...PAZ063>066. DANGELO
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 500 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A SLOW MOVING LOW PRESSURE SYSTEM...LOCATED OVER SOUTHEAST OHIO THIS MORNING...WILL TRACK EASTWARD TO THE NEW JERSEY COAST BY SATURDAY EVENING. THIS SYSTEM WILL BRING PERIODS OF RAIN TO CENTRAL PENNSYLVANIA TODAY AND SATURDAY. A GENERAL 1 TO 2 INCHES OF RAIN IS EXPECTED TO FALL IN MOST PLACES BY SATURDAY AFTERNOON...WITH LESSER AMOUNTS OVER THE NORTHWEST MOUNTAINS. HOWEVER...LOCALIZED AMOUNTS OF 3 OR 4 INCHES ARE POSSIBLE. THIS AMOUNT OF RAIN WOULD CAUSE FLOODING OF STREAMS AND CREEKS...AS WELL AS POOR DRAINAGE AREAS AND SOME SECONDARY ROADWAYS. .DAYS TWO THROUGH SEVEN... RAIN WILL TAPER TO SCATTERED SHOWERS BY SATURDAY EVENING. HOWEVER...IF HEAVY RAIN MATERIALIZES TODAY AND EARLY SATURDAY...FLOODING COULD CONTINUE TO BE A PROBLEM THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KF
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Lancaster | 2003-06-21 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359944.